Hail, Jasper
- When
- June 21, 4:07 PM CST to 4:08 PM CST
- Where
- Jasper County, 4 mi SSE of Gila
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.066, -88.242
A warm front lifting northward through central Illinois triggered scattered thunderstorms during the late afternoon and early evening of June 21st. Several reports of large hail and wind damage were received, particularly across Jasper County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward through central Illinois triggered scattered thunderstorms during the late afternoon and early evening of June 21st. Several reports of large hail and wind damage were received, particularly across Jasper County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT SUN JUN 21 2009 .DISCUSSION... ISSUED 306 PM CDT SUN JUN 21 2009 SHORT TERM...TONIGHT THROUGH WEDNESDAY... WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER TONIGHT. WILL HANDLE EVENING ORDING WITH SCATTERED AND/OR ISOLATED THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON. WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS. LONG TERM...THURSDAY THROUGH SUNDAY... THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER 80S TO MIDDLE 90S. 04 && .AVIATION... ISSUED 109 PM CDT SUN JUN 21 2009 SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS 1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN JUN 21 2009 ILZ027>031-036-037-040-041-047>050-221100- CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER- SCOTT-STARK-TAZEWELL-WOODFORD- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS. MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY. ILZ038-042>046-051>053-055>057-063-221100- CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-PIATT-SANGAMON-VERMILION- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE NOT EXPECTED TO REACH SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ054-061-062-066>068-071>073-221100- CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE- RICHLAND-SHELBY- 322 PM CDT SUN JUN 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 2 S SULLIVAN 39.57N 88.61W
06/21/2009 MOULTRIE IL TRAINED SPOTTER
&&
HJSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 2 E FINDLAY 39.52N 88.72W
06/21/2009 SHELBY IL TRAINED SPOTTER
&&
CHURCHILLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUN 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM FUNNEL CLOUD 6 W WINDSOR 39.44N 88.71W
06/21/2009 SHELBY IL TRAINED SPOTTER
SMALL FUNNEL LASTED LESS THAN ONE MINUTE.
&&
CHURCHILLThe Evansville,IN radar (KVWX), 100 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Numerous trees and power lines were blown down across southeast Jasper County. Several houses had shingles blown off of them and a front porch was destroyed on one home. A hog farm reported extensive roof damage to 4 of its hog confinement buildings, with estimated repair costs of around $150,000. In addition, two barns were destroyed and a few farms had minor grain bin damage.
Rainfall rates of 1.00 to 1.50 inches of rain per hour caused numerous roads to flood in central and southeast Jasper County. Sheriffs reported that high water was flowing across Route 130 near Newton.
Strong winds damaged a few roofs near West Liberty and Ste. Marie.
Several large tree limbs were blown down 6 miles northeast of Claremont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180228, 180229, 180230, 180231, 180242, 185352, 180233, 180232, 180234.